Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 22, 2014, 04:27:11 AM

Login with username, password and session length


Members
  • Total Members: 23515
  • Latest: Sevans
Stats
  • Total Posts: 639728
  • Total Topics: 48560
  • Online Today: 179
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 3
Guests: 170
Total: 173

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: treatment advice needed/about to start this week  (Read 1587 times)

0 Members and 1 Guest are viewing this topic.

Offline karemo

  • Member
  • Posts: 6
treatment advice needed/about to start this week
« on: August 03, 2006, 08:50:20 AM »
Hello everyone

I often read this website for information and have found it to be a huge source of help when I have needed it.

Right now I am faced with a small dilemma and was hoping someone could offer me some advice. I am 28 years old treatment naive, cd4 230 and it has been recommeded I start drugs soon. Today my consultant suggested Sustiva (efavirenz) and Kivexa (abacavir/lamivudine) once a day.

Can anyone suggest if this is a good combination with which to start? I think I trust my consultant, but I would really appreciate some other people's opinions on this.

Thanks

Karemo

Offline Londonguy

  • Member
  • Posts: 104
Re: treatment advice needed/about to start this week
« Reply #1 on: August 03, 2006, 09:22:41 AM »
Sustiva with either Truvada or Kivexa is a popular first line treatment.  A small percentage of people may have an allergic reaction to the Kivexa but it's nothing to worry about.

Offline newt

  • Member
  • Posts: 3,885
  • the one and original newt
Re: treatment advice needed/about to start this week
« Reply #2 on: August 03, 2006, 12:54:05 PM »
Hello Karemo

The usual formula for first-time therapy is 2 nukes + EITHER 1 non-nuke OR 1 boosted PI.  Kivexa is two nukes (lamivudine + abacavir) in one pill.  Sustiva is a non-nuke.  Your doc's suggestion is therefore a standard first-time combo.  It is a proven and strong set of drugs.

However, there are alternatives which are just as workable, including the other non-nuke Viramune and several protease inhibitors + for nukes Truvada (tenofovir+emtricitabine).  What suits one person will be wrong for another.  Your first-time combo is an important choice, and it is worth thinking about how the different drugs will fit into your daily life, which are best in terms of your own liver, heart and kidneys, and which fit best with other meds your taking for other health conditions (if any).

Before starting I would ask my doc "What are the alternatives?" and see what's on offer.

Kivexa contains abacavir, and a small number (1 in 20) of people have a serious reaction to this drug.  The symptoms are:

Fever
Rash Ė normally raised and differing in colour from surrounding skin
Diarrhoea and abdominal pain
Tiredness and feeling generally unwell
Nausea and vomiting
Headache
Flu-like aches and pains including muscle pain
Cough and shortness of breath
Sore throat

Is it a reaction of just a cold? If these symptoms get worse day by day, or if your fever is 103 degrees or higher, probably. If you have any of these symptoms when you start Kivexa contact your doctor but do not stop the drug until you have spoken to him/her. If you stop using abacavir before you have seen a doctor then you will not be able to restart, as an allergy canít be ruled out. If an allergy to abacavir is diagnosed by a doctor then abacavir will be stopped straight away. These symptoms should then disappear very quickly after abacavir is stopped. Abacavir must never be restarted at any time if you have had an allergic reaction to it, as this can prove fatal.

This seems scary I guess, but it is important to know.

Sustiva can be disorientating when you start, most people find it causes vivid dreams and restless sleep, or at least a dizzy feeling soon after taking it.  This tends to pass after a few weeks.  Sustiva can cause a rash also, but this usually goes away in a day or two, and if its real bad sometimes the doc will give you other drugs to reduce the itchiness and inflammation. 

Abacavir hypersensitivity reaction
Efavirenz side effects: mood alteration, anxiety, dizziness, sleep disturbance

Personally, unless there was a good reason, I would start Sustiva with Truvada rather than Kivexa.  Both Sustiva and Kivexa can cause a rash, and sometimes fever, and doing them both together, if you have a bad reaction to one or the other, it can be hard to work out which drug is the culprit.

Which drugs, which combination? and Drugs & doses table

- matt
"The object is to be a well patient, not a good patient"

Offline karemo

  • Member
  • Posts: 6
Re: treatment advice needed/about to start this week
« Reply #3 on: August 04, 2006, 08:44:41 AM »
Londongu & Newt - thank you so much for your input. I will bear both of what you said in mind before I choose

Have a great weekend

Karemo

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.